Apr 20, 2004
I was on Crixivan for 7 years, and have switched to a number of regimens trying to find something suitable for the past two years. Now I am on a Kaletra/Videx EC/Viramune regimen and it seems to be working.
Recently, my doctor observed that he thought I looked a bit hunched over and ordered a DEXA test. The results indicate I have osteopenia. I am a 49 year old man. Could this be the result of my meds?
Response from Dr. Henry
Rates of bone problems (osteopenia, osteoporosis, and aseptic necrosis of the hip) may be higher in HIV+ persons than in the general population. The role of patient factors (age, sex, hormone status, exercise, nutrition), HIV factors (degree of CD4 depletion), and HIV treatment (specific drugs or general effect of improved status) remains to be clarified. Results from studies are somewhat mixed. Some data exists that regimens that result in increased lactic acid levels (? related to mitochondrial toxicity from NRTIs) may be involved in some patients. I often get DEXA scans on patients to assess bone density. Calcium and vitamin D can be helpful. The potential benefit of testosterone supplementation is yet not substantiated. Alendronate is being studied by the ACTG for its benefit for treatment of osteoporosis. I can't say whether your current regimen is any more linked to bone mineral loss than many other regimens. I evaluate hormone status, recommend calcium and vitamin D supplementation, exercise, and refer to a study when locally available. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is White Tongue A Symptom Of Acute HIV Infection?
- Black Spots After Touching Dried Blood Worried I Have HIV
- Chills After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Cold Feet After Breast Sucking Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Itchy Vagina After Deep Kissing Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.